Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Northern Indiana

July 8, 2001Cass County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2001, 5:00 PM EST for Cass County, Indiana. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 5:00 PM EST (22:00 UTC)
Expired
Jul 8, 2001, 5:20 PM EST
In force
20 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:15 PM ESTThunderstorm Wind 56 MGreentown, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1832 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 082201
SVRFWA

INC017-082220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN INDIANA

* UNTIL 520 PM EST

* AT 500 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LOGANSPORT...MOVING      
  SOUTHEAST AT 55 MPH.

* TOWNS IN THE PATH OF THIS STORM INCLUDE...
  YOUNG AMERICA
  DEACON
  LINCOLN
  GALVESTON

WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM!
SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4073 8648 4057 8658 4035 8604 4054 8591
          4057 8616

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST SUN JUL 8 2001

ALTHOUGH LOW LVLS HAVE DRIED OUT A BIT OVER THE N-NE PORTION OF CWA
TDY, MSAS INDICATES CONTD INSTABILITY OVR CWA WITH LI'S -1 NORTH TO
-7 SOUTH. HWVR, LATEST LAPS SOUNDINGS AND LACK OF CU SUGGEST CAP
HOLDING. TSTMS JUST NORTH OF STNRY FRONT OVR NW IL IN RESPONSE TO WK
S/WV MOVG ESE ACRS IA. THESE STORMS SHD EVENTUALLY TURN MORE SE
ALONG 850-300MB THKNS CONTOURS, BUT PRBLY NOT BEFORE AFFECTING
S-SWRN PORTION OF OUR CWA LATE THIS AFTN AND THIS EVENING. WL
MENTION PSBLY SVR FAR S-SW WHERE GREATEST INSTABILITY IN PLACE AND
SPC PLANNING SVR TSTM WATCH.

MODELS INDICATE TROF OVR ERN CAN/NE US WL GRDLY DEEPEN NEXT COUPLE
OF DAYS. THIS SHD RESULT IN SLOW SOUTHWARD MOVEMENT OF SFC BNDRY.
AMS EXPECTED TO BE UNSTABLE OVR CWA AGAIN MON AFTN, BUT, WITH LACK
OF ANY FORCING MECHANISM WILL CONT WITH DRY FCST ATTM. AMS XPCD TO
REMAIN UNSTABLE TUE, AS WK A WK CDFNT MOVES SOUTH THRU ERN
GRTLKS...THIS COULD TRIGGER SOME TSTMS IN OUR AREA SO WL CONT WITH A
CHC IN FCST.

TEMPS SHD GRDLY COOL IN RESPONSE TO DEEPENING TROF TO OUR NE.
COMPROMISE BTWN FAN/MAV/FWC SEEMS REASONABLE.

.IWX...NONE

DJT

In the hours before

Special weather statement, Jul 8, 12:00 PM EST, 5 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1200 PM EST SUN JUL 8 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHERN INDIANA THIS AFTERNOON AND THIS EVENING...

A FRONTAL SYSTEM WILL BE NEARLY STATIONARY FROM CENTRAL INDIANA TO
NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO MOVE EAST-SOUTHEAST IN THE VICINITY OF THE FRONT. SOME
OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT DAMAGING WINDS.

THE RISK OF SEVERE STORMS IS GENERALLY SOUTH OF A WINAMAC TO WABASH
TO PORTLAND LINE. THE MOST LIKELY TIME OF OCCURRENCE FOR SEVERE
WEATHER IS LATE THIS AFTERNOON AND THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

MONITOR NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION STATIONS
TODAY TO HEAR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
Local storm report, Jul 8, 4:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    3 S WOLCOTT               IN   67 MPH TSTM GUST
07/08/01   WHITE                          MEASURED. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Jul 8, 4:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    WOLCOTT                   IN   WIND DAMAGE
07/08/01   WHITE                          SEVERAL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:17 PM ESTSevere Thunderstorm WarningIWXWhite33 min
Jul 8, 5:06 PM ESTSevere Thunderstorm WarningIWXMiami24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.